The Annals of Probability

Potential theory for elliptic systems

Z. Q. Chen and Z. Zhao

Full-text: Open access

Abstract

The existence and uniqueness theorem is proved for solutions of the Dirichlet boundary value problems for weakly coupled elliptic systems on bounded domains. The elliptic systems are only assumed to have measurable coefficients and have singular coefficients for the lower-order terms. A probabilistic representation theorem for solutions of the Dirichlet boundary value problems is obtained by using the switched diffusion process associated with the system. A strong positivity result for solutions of the Dirichlet boundary value problems is proved. Formulas expressing resolvents and kernel functions for the system by those of the component elliptic operators are also obtained.

Article information

Source
Ann. Probab., Volume 24, Number 1 (1996), 293-319.

Dates
First available in Project Euclid: 15 January 2003

Permanent link to this document
https://projecteuclid.org/euclid.aop/1042644718

Digital Object Identifier
doi:10.1214/aop/1042644718

Mathematical Reviews number (MathSciNet)
MR1387637

Zentralblatt MATH identifier
0854.60062

Subjects
Primary: 60H30: Applications of stochastic analysis (to PDE, etc.) 35J45
Secondary: 60J60: Diffusion processes [See also 58J65]

Keywords
Weakly coupled elliptic system weak solution Dirichlet boundary value problem Dirichlet space switched diffusion irreducibility resolvent kernel function

Citation

Chen, Z. Q.; Zhao, Z. Potential theory for elliptic systems. Ann. Probab. 24 (1996), no. 1, 293--319. doi:10.1214/aop/1042644718. https://projecteuclid.org/euclid.aop/1042644718


Export citation

References

  • 2 CHEN, Z. Q. and ZHAO, Z. 1994. Switched diffusion processes and sy stems of elliptic equations a Dirichlet space approach. Proc. Roy. Soc. Edinburgh Sect. A 124 673 701.
  • 3 CHEN, Z. Q. and ZHAO, Z. 1995. Diffusion processes and second order elliptic operators with singular coefficients for lower order terms. Math. Ann. 302 323 357.
  • 4 CHUNG, K. L. and ZHAO, Z. 1995. From Brownian Motion to Schrodinger Equations. ¨ Springer, Berlin.
  • 5 EIZENBERG, A. and FREIDLIN, M. 1990. On the Dirichlet problem for a class of second order PDE sy stems with small parameter. Stochastics Stochastics Rep. 33 111 148.
  • 6 FUKUSHIMA, M. 1980. Dirichlet Forms and Markov Processes. North-Holland, Amsterdam.
  • 7 GILBERG, D. and TRUDINGER, N. S. 1977. Elliptic Partial Differential Equations of Second Order. Springer, New York.
  • 8 HE, S.-W., WANG, J.-G. and YAN, J.-A. 1992. Semimartingale Theory and Stochastic Calculus. Science Press CRC Press, Beijing.
  • 9 IKEDA, N., NAGASAWA, M. and WATANABE, S. 1966. A construction of Markov process by piecing out. Proc. Japan Acad. Ser. A Math. Sci. 42 370 375.
  • 10 KATO, T. 1966. Perturbation Theory for Linear Operators. Springer, New York.
  • 11 KIFER, Y. 1992. Principal eigenvalues and equilibrium states corresponding to weakly coupled parabolic sy stems of PDE. Preprint.
  • 12 KUNITA, H. 1969. Sub-Markov semi-groups in Banach lattices. Functional Analy sis and Related Topics. Lecture Notes in Math. 1540. Springer, Berlin 332 343.
  • 13 MEy ER, P. A. 1975. Renaissance, recollements, melanges, relentissement de processus de ´ () Markov. Ann. Inst. Fourier Grenoble 25 465 497.
  • 14 PROTTER, M. and WEINBERGER, H. 1976. Maximum Principles in Differential Equations. Prentice-Hall, Englewood Cliffs, NJ.
  • 15 SHARPE, M. 1986. General Theory of Markov Processes. Academic, New York.
  • 16 SIMON, B. 1982. Schrodinger semigroups. Bull. Amer. Math. Soc. 7 447 526. ¨
  • 17 SKOROKHOD, A. V. 1989. Asy mptotic Methods of the Theory of Stochastic Differential Equations. Trans. Amer. Math. Soc., Providence, RI.
  • 18 SWEERS, G. 1992. Strong positivity in C for elliptic sy stems. Math. Z. 209 251 271.
  • 19 TRUDINGER, N. S. 1973. Linear elliptic operators with measurable coefficients. Ann. Scuola Norm. Sup. Pisa Sci. Fis. Mat. 27 255 308.
  • ITHACA, NEW YORK COLUMBIA, MISSOURI 65211 E-mail: zchen@math.cornell.edu E-mail: mathzz@mizzou1.missouri.edu